What causes fatigue in the elderly multiple myeloma patient?

FAQ Library published on May 20, 2011 in Comorbidities/SEs, Nurses & Pharmacists, Patient Education
Download Transcript Download Audio
Kena C. Miller, RN, MSN, FNP
Department of Medicine
Division of Lymphoma/Myeloma
Roswell Park Cancer Institute
Buffalo, New York
Hi, I am Kena Miller from Roswell Park in Buffalo. We are going to talk about fatigue and causes of fatigue in elderly patients. The big buzz now is chronological age versus performance status. What is our patient’s philosophy of health? What is their lifestyle like? Are they deconditioned and sedentary versus a very active lifestyle? Do they have bone involvement? If they have bone involvement, they have a great deal of pain and are likely more sedentary. Are they on medications for their pain such as narcotics? This may also influence their fatigue and their wake ability. Are they on steroids? Steroids are very difficult for patients to handle and often cause proximal myopathy and muscle weakness, particularly of the quadriceps, and therefore, patients will be less likely to be active. What other kind of underlying disease issues are there? We know with multiple myeloma, patients can have renal failure or renal insufficiency. This may cause fatigue. Do patients have underlying heart failure or heart problems? What other concomitant medications are these patients on that may cause fatigue or a sedentary lifestyle? Another example of this would be medications for peripheral neuropathy often make patients very tired and fatigued. Anemia is another cause of fatigue. Is anemia caused by the disease involvement itself where the bone marrow is too busy making plasma cells and making less hemoglobin for patients, or are they anemic because the treatment we are giving them is myelosuppressing their bone marrow? What other kind of comorbidities do these patients have? Again, this is in an elderly population. Do they have underlying cardiac disease? Do they have depression, whether it is situational caused by the fact that they have a diagnosis of multiple myeloma or do they have underlying depression? What are the side effects of the medications to treat any of their underlying disease entities? What are the side effects of the medications that we have put the patients on to control their disease? Are they on pain medications that also make them tired and fatigued?

Reviewed on January 17, 2017 for clinical relevance.

Last modified: February 8, 2017
Related Items by Category
How can you ensure patients are reporting side effects?
FAQ Library published on May 9, 2013 in Response Assessment, Comorbidities/SEs
How do I manage the side effects of stem cell transplantation?
FAQ Library published on January 9, 2013 in Stem Cell Transplant, Comorbidities/SEs
What are the common side effects of melphalan?
FAQ Library published on August 30, 2012 in Comorbidities/SEs
What are the common side effects of bortezomib?
FAQ Library published on August 23, 2012 in Comorbidities/SEs
What are the most common side effects of pomalidomide?
FAQ Library published on August 16, 2012 in Comorbidities/SEs
What are the most common side effects of carfilzomib?
FAQ Library published on August 9, 2012 in Comorbidities/SEs
What are the side effects of bendamustine?
FAQ Library published on August 2, 2012 in Comorbidities/SEs
What are the most common side effects of lenalidomide therapy?
FAQ Library published on July 26, 2012 in Comorbidities/SEs, Nurses & Pharmacists
What are the common side effects of histone deacetylase (HDAC) inhibitors?
FAQ Library published on July 26, 2012 in Comorbidities/SEs, Nurses & Pharmacists
What are the common side effects of dexamethasone?
FAQ Library published on July 13, 2012 in Comorbidities/SEs, Nurses & Pharmacists
Related Items by Author
How do we assess for unreported side effects in our patients?
Kena C. Miller, RN, MSN, FNP
FAQ Library published on February 15, 2011 in Comorbidities/SEs, Nurses & Pharmacists
What is the importance of clinical trials in patient treatment regimens?
Kena C. Miller, RN, MSN, FNP
FAQ Library published on September 16, 2010 in Clinical Trials, Nurses & Pharmacists